Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 94, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 15, 2017, 7:14 PM CDT for Black Hawk County, Bremer County, Butler County, Iowa. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2017, 7:14 PM CDT (00:14 UTC)
- Expired
- May 15, 2017, 7:59 PM CDT
- In force
- 45 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Black Hawk County, IA, Bremer County, IA, Butler County, IA
The radar
The Des Moines radar (KDMX), 146 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 7:42 PM CDT | TSTM WND DMG | 1 Ssw Tripoli, IA | TWO FOOT DIAMETER TREE SNAPPED. |
| May 15, 7:43 PM CDT | TSTM WND DMG | Tripoli, IA | DOWNED LIMBS, AT LEAST TWO TAKING DOWN POWER LINES. OLDER, UNHEALTHY TREES BLOWN OVER. TOWN WITHOUT POWER APPROXIMATELY 30-MINUTES. DELAYED REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 5:11 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.2 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 865 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 1965 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
914
WUUS53 KDMX 160014
SVRDMX
IAC013-017-023-160115-
/O.NEW.KDMX.SV.W.0094.170516T0014Z-170516T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
714 PM CDT MON MAY 15 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northeastern Black Hawk County in northeastern Iowa...
Bremer County in northeastern Iowa...
Northern Butler County in north central Iowa...
* Until 815 PM CDT.
* At 713 PM CDT, a severe thunderstorm was located over Clarksville,
or near Allison, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters have reported 60 mph winds and
quarter sized hail or larger with these storms.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Waverly, Allison, Sumner, Denver, Clarksville, Tripoli, Shell Rock,
Greene, Janesville, Readlyn, Plainfield, Frederika, Bristow,
Allison Municipal Airport and Waverly Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4272 9290 4276 9295 4291 9286 4291 9208
4257 9208
TIME...MOT...LOC 0013Z 275DEG 40KT 4277 9269
HAIL...1.00IN
WIND...60MPH
$$
Curtis4 follow-up statements
325
WWUS53 KDMX 160026
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
726 PM CDT MON MAY 15 2017
IAC013-017-023-160115-
/O.CON.KDMX.SV.W.0094.000000T0000Z-170516T0115Z/
Black Hawk IA-Bremer IA-Butler IA-
726 PM CDT MON MAY 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHEASTERN BLACK HAWK...BREMER AND NORTHEASTERN BUTLER
COUNTIES...
At 725 PM CDT, a severe thunderstorm was located over Waverly, moving
east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters have reported a history of
quarter sized hail or larger and 60 mph winds.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Waverly, Sumner, Denver, Clarksville, Tripoli, Shell Rock,
Janesville, Readlyn, Plainfield, Frederika and Waverly Municipal
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4266 9257 4273 9269 4278 9277 4291 9274
4291 9208 4257 9208
TIME...MOT...LOC 0025Z 275DEG 40KT 4276 9250
HAIL...1.00IN
WIND...60MPH
$$
Curtis712
WWUS53 KDMX 160036
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
736 PM CDT MON MAY 15 2017
IAC013-023-160045-
/O.CAN.KDMX.SV.W.0094.000000T0000Z-170516T0115Z/
Black Hawk IA-Butler IA-
736 PM CDT MON MAY 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BLACK HAWK AND
NORTHEASTERN BUTLER COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 100 AM CDT for
northeastern Iowa.
LAT...LON 4271 9242 4277 9255 4291 9255 4291 9208
4266 9208
TIME...MOT...LOC 0035Z 275DEG 40KT 4275 9234
$$
IAC017-160115-
/O.CON.KDMX.SV.W.0094.000000T0000Z-170516T0115Z/
Bremer IA-
736 PM CDT MON MAY 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR BREMER COUNTY...
At 735 PM CDT, a severe thunderstorm was located near Denver, or near
Waverly, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters have reported a history of
quarter sized hail or larger and 60 mph winds.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Waverly, Sumner, Tripoli, Readlyn, Plainfield and Frederika.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4271 9242 4277 9255 4291 9255 4291 9208
4266 9208
TIME...MOT...LOC 0035Z 275DEG 40KT 4275 9234
HAIL...1.00IN
WIND...60MPH
$$
Curtis806
WWUS53 KDMX 160044
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
744 PM CDT MON MAY 15 2017
IAC017-160115-
/O.CON.KDMX.SV.W.0094.000000T0000Z-170516T0115Z/
Bremer IA-
744 PM CDT MON MAY 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHEASTERN BREMER COUNTY...
At 744 PM CDT, a severe thunderstorm was located near Tripoli, or 13
miles east of Waverly, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters have reported quarter sized hail
or larger and 60 mph winds with these storms historically.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sumner, Tripoli and Frederika.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4274 9231 4280 9239 4291 9243 4291 9208
4271 9208
TIME...MOT...LOC 0044Z 275DEG 40KT 4274 9220
HAIL...1.00IN
WIND...60MPH
$$
Curtis148
WWUS53 KDMX 160059
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
759 PM CDT MON MAY 15 2017
IAC017-160109-
/O.CAN.KDMX.SV.W.0094.000000T0000Z-170516T0115Z/
Bremer IA-
759 PM CDT MON MAY 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BREMER COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
A severe thunderstorm watch remains in effect until 100 AM CDT for
northeastern Iowa.
LAT...LON 4274 9231 4280 9239 4291 9243 4291 9208
4271 9208
TIME...MOT...LOC 0058Z 275DEG 40KT 4273 9197
$$
CurtisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 7:10 PM CDT, 4 minutes earlier.
Area forecast discussion, May 15, 7:10 PM CDT, 4 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 710 PM CDT Mon May 15 2017 .UPDATE... Issued at 710 PM CDT Mon May 15 2017 Line of severe storms continues to progress through northeastern Iowa currently. This will likely be the main severe activity across the area associated with the severe thunderstorm watch in place across northern Iowa. However the LLJ is expected to increase by late evening with additionally development likely on the warm front pushing north across Iowa and into MN. At this time it appears looking at hi-res models that additional development would likely occur in southern MN, with a small chance across far northern Iowa. Therefore even though thunderstorms chances wane in the next few hours, will stick with the watch for the possibility of additional development. Also adjusted pops across far western portions late tonight for activity across north central KS/south central NE that could push into far west central Iowa in the early morning hours. && .SHORT TERM.../Tonight through Tuesday/ Issued at 338 PM CDT Mon May 15 2017 Confidence: Medium Warm front now retreating north...though instability continues to increase...still seeing a fair amount of CIN this afternoon and better forcing shifting north to along and north of the boundary. Convection which had been more robust has weakened considerably over the past hour. Models suggest that convection will develop along and north of the boundary again tonight with the better chances over the northern border counties into Minnesota. The GFS/Euro both are tending to refire the convection over northeast areas this evening between 00 and 04z as the low level jet increases into the boundary. Bulk shear values are modest tonight with 20 to 35kts forecast through 06z increasing to near 40kts by 12z west. The increase in bulk shear may help storms fire west/northwest into Minnesota prior to 12z. Our outlook remains slight/enhanced across the north... though some changes may be possible with the next update late this afternoon. As the weak surface low moves north tonight the focus for convection should shift into southern Minnesota by morning. Lows tonight will be quite warm with south winds and more summer-like dewpoints through the region. Tomorrow...there will remain a small window of opportunity for convection during the morning before the focus shifts to western areas by late afternoon/evening. Strong south southwest winds will develop through the day with mixing lowering dewpoints somewhat by afternoon. Highs will once again reach the mid to upper 80s across the area with dewpoints remaining in the 60s...and heat indices from 85 to near 90 south. Over the north still uncomfortable with similar conditions expected. .LONG TERM.../Tuesday night through Monday/ Issued at 338 PM CDT Mon May 15 2017 Tuesday night the upper trough finally begins to lift out of the Plains which then pushes the surface features northeast. It is expected that by mid to late evening the surface low will be in central Nebraska with a warm front nosing into west central or northwest Iowa. Showers or storms should increase across these area during that time then expand and spread into central Iowa overnight. Given the shear, forcing and theta-e advection progged to push across the state, Tuesday night still looks like severe storms are possible with hail/wind the primary threats. Showers/storms will be ongoing Wednesday and while severe storms are possible the severe potential is a little muddier. The potential limiting factors will be the amount of instability with the cloud cover, the warm front being north of the state and how much instability we can realize. Shear will be strong enough so if we break out in sun for a bit, we should quickly destabilize and storms will quickly erupt and become severe. Wednesday night/Thursday the low lifts off and we have a relative lull in the forecast. Temps will be cooler by this time as well. The next similar system lifts out of the Plains for Friday/Saturday and though any storm chances will be confined to the south where the instability will be better. The rest of the area will see showers with this system. Sunday/Monday will be dry before the next system impacts the area Monday night. && .AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/ Issued at 1243 PM CDT Mon May 15 2017 Concerns this period include ongoing convection...potential redevelopment tonight and to a lesser extent clouds and winds. Current cluster of storms over central Iowa is moving east along the warm front and beginning to show greater organization...expect trend to continue through 23z prior to exiting the area to the east. Potential for some svr storms...though may pass between TAF sites. KALO and KMCW still have a chance for some storms as areal coverage increases somewhat over the north...though confidence remains limited. Have included VCTS for now. Convection should bypass the far south sites KDSM/KOTM and with only small chances left at KFOD for now. Convection may redevelop aft 06z west/northeast of area...but will need to monitor. /rev && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && UPDATE...Beerends SHORT TERM...REV LONG TERM...FAB AVIATION...REV
Hazardous weather outlook, May 15, 3:53 PM CDT, 3 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 353 PM CDT Mon May 15 2017 IAZ004>007-015>017-023>028-033>039-046>050-162100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Greene-Boone-Story- Marshall-Tama- 353 PM CDT Mon May 15 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms are expected across northern into west central iowa tonight. There is an enhanced risk of severe storms north of Highway 20 from Kossuth County eastward. There is a slight risk of severe storms generally north of Highway 30. Large hail and damaging wind will be the threats from storms in these areas along with locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The threat for storms will return Tuesday night into Wednesday night. A few severe storms will be possible on Tuesday night with large hail and damaging winds mainly over the northwest half of the outlook area. Additional thunderstorms are expected on Wednesday into Wednesday evening, however the threat for severe weather remains difficult to determine. Heavy rainfall will remain possible during this time which may lead to river rises or even some localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through this evening and again Tuesday night. IAZ044-045-057>062-070>075-081>086-092>097-162100- Crawford-Carroll-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek- Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 353 PM CDT Mon May 15 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Isolated storms are possible this afternoon but should lift north of the area tonight. These storms may be capable of producing large hail, damaging winds and localized heavy rain. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The threat for storms will return Tuesday night into Wednesday night. A few severe storms will be possible on Tuesday night with large hail and damaging winds. Additional thunderstorms are expected on Wednesday into Wednesday evening, however the threat for severe weather remains difficult to determine. Heavy rainfall will remain possible during this time which may lead to significant river rises or even some localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Tuesday night. FAB
In the hours before
Local storm report, May 15, 6:50 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
650 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND DMG HAMPTON 42.74N 93.20W
05/15/2017 FRANKLIN IA PUBLIC
TRAFFIC POLES DOWNED AND ROOF DAMAGE REPORT
VIA SOCIAL MEDIA.
&&Local storm report, May 15, 6:52 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
652 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM HAIL GOLDFIELD 42.73N 93.92W
05/15/2017 M2.50 INCH WRIGHT IA TRAINED SPOTTER
TIME ESTIMATED BY RADAR. PHOTO OF HAIL VS
RULER.
&&
BSSLocal storm report, May 15, 6:54 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
654 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL HAMPTON 42.74N 93.20W
05/15/2017 E1.25 INCH FRANKLIN IA PUBLIC
6 INCH DIAMETER TREE LIMBS BROKE OFF.
&&Local storm report, May 15, 6:59 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
659 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL LATIMER 42.76N 93.36W
05/15/2017 E1.75 INCH FRANKLIN IA PUBLIC
FROM SOCIAL MEDIA.
&&Local storm report, May 15, 7:02 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
702 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL HAMPTON 42.74N 93.20W
05/15/2017 M1.00 INCH FRANKLIN IA BROADCAST MEDIA
KLMJ/KQCR-FM IN HAMPTON.
&&
BSSLocal storm report, May 15, 7:09 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
709 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM HEAVY RAIN GREENE 42.90N 92.80W
05/15/2017 M1.60 INCH BUTLER IA TRAINED SPOTTER
HAIL NEVER BIGGER THAN DIME SIZE.
&&
BSSThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 10:28 PM CDT | Special Weather Statement | DMX | Kossuth | 47 min |
| May 15, 11:04 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago | 26 min |
| May 15, 11:29 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth, Winnebago | 46 min |
| May 16, 4:42 AM CDT | Special Weather Statement | DMX | Emmet | 78 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.